Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 65, NWS Topeka, KS

July 22, 2007Dickinson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 22, 2007, 8:15 PM CDT for Dickinson County, Kansas. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2007, 8:15 PM CDT (01:15 UTC)
Expired
Jul 22, 2007, 8:45 PM CDT
In force
30 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Dickinson County, KS

The radar

The Topeka radar (KTWX), 96 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 8:25 PM CDTHAIL 13 Wnw Carlton, KSESTIMATED WIND GUST OF 60 MPH ALSO REPORTED. A FEW SHINGLES TORN OFF THE HOUSE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2007-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2421 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2007-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2421 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1245 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 230115
SVRTOP
KSC041-230145-
/O.NEW.KTOP.SV.W.0065.070723T0115Z-070723T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
815 PM CDT SUN JUL 22 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN DICKINSON COUNTY IN CENTRAL KANSAS...

* UNTIL 845 PM CDT

* AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  CARLTON...OR ABOUT 15 MILES SOUTH OF ABILENE...MOVING SOUTHWEST AT
  10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF THE INDICATED COUNTY...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT AND
AVOID WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3882 9731 3875 9725 3873 9724 3868 9719
      3867 9719 3860 9731 3860 9736 3880 9737

$$
2 follow-up statements
000 
WWUS53 KTOP 230124
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
824 PM CDT SUN JUL 22 2007

KSC041-230145-
/O.CON.KTOP.SV.W.0065.000000T0000Z-070723T0145Z/
DICKINSON-
824 PM CDT SUN JUL 22 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHWESTERN DICKINSON COUNTY...

AT 822 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR CARLTON...OR ABOUT 15 MILES SOUTHWEST OF ABILENE...
MOVING SOUTHWEST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF THE INDICATED COUNTY.

THIS IS A DANGEROUS STORM AND MAY PRODUCE DAMAGING WIND IN EXCESS OF
60 MPH...LARGE HAIL...AND DEADLY LIGHTNING. MOVE INDOORS NOW...AND
STAY AWAY FROM WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3878 9731 3871 9726 3863 9731 3860 9736
      3880 9737

$$
000 
WWUS53 KTOP 230144
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
842 PM CDT SUN JUL 22 2007

KSC041-230152-
/O.EXP.KTOP.SV.W.0065.000000T0000Z-070723T0145Z/
DICKINSON-
843 PM CDT SUN JUL 22 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DICKINSON COUNTY
WILL EXPIRE AT 845 PM CDT...

AT 843 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING WAS EXITING THE AREA...
THUS THE WARNING WILL BE ALLOWED TO EXPIRE AT 845 PM CDT.

AT 825 PM CDT THIS STORM PRODUCED NICKEL SIZED HAIL 3 MILES 
NORTHWEST OF CARLTON. 

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3878 9731 3871 9726 3863 9731 3860 9736
      3880 9737

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:54 PM CDT, 4 hours 21 minutes earlier.

Area forecast discussion, Jul 22, 3:54 PM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
354 PM CDT SUN JUL 22 2007

.DISCUSSION...

TONIGHT...WATER VAPOR IMAGERY INDICATES AXIS OF UPPER RIDGE OVER THE
WESTERN HIGH PLAINS WITH A RELATIVELY STRONG SHORTWAVE OVER
MINNESOTA.  H500 PROFILERS INDICATE A WEAKER UPPER LEVEL WAVE JUST
NORTH OF THE CWA IN SOUTH CENTRAL NE.  STATIONARY FRONTAL BOUNDARY
THAT WAS DRAPED ACROSS THE FORECAST AREA HAS WEAKENED TO THE POINT
WHERE IT IS DIFFICULT TO ANALYZE ITS POSITION...HOWEVER A WEAK WIND
SHIFT LINE WAS NOTED ALONG A BEATRICE TO TOPEKA LINE THROUGH
NORTHEAST KS.  ISOLATED CONVECTION WAS ONGOING THROUGH PORTIONS OF
EAST CENTRAL KS AND AS FAR NORTHWEST AS MANHATTAN AT FORECAST TIME.
PRECIPITABLE WATER VALUES WERE DOWN TO AROUND 1.5 INCHES
TODAY...HOWEVER THIS AMOUNT IS SUFFICIENT TO PRODUCE ISOLATED
FLOODING PROBLEMS ONCE AGAIN THIS AFTERNOON AS UPPER LEVEL WINDS
REMAIN VERY WEAK...AND STORMS WILL LIKELY REMAIN STATIONARY WHEREVER
THEY DEVELOP THROUGH THE EVENING HOURS.  WEAK SHORTWAVE IS EXPECTED
TO KEEP A CHANCE OF ISOLATED CONVECTION GOING THROUGH SUNSET BUT
WOULD EXPECT AFTER SUNSET ISOLATED CONVECTION WILL DIE OUT QUICKLY.
THE NEXT FEATURE OF CONCERN IS THE STRONGER SHORTWAVE OVER MINNESOTA
AT FORECAST TIME.  GFS/NAM/UKMET ALL BRING THIS SHORTWAVE OVER THE
RIDGE...SO FAIRLY CONFIDENT IN CONVECTION ASSOCIATED WITH THE
PASSAGE OF THIS WAVE...BUT THE TIMING IS THE MAIN CONCERN AT THIS
TIME.  OVERNIGHT IT LOOKS AS THOUGH THE SHORTWAVE WILL REMAIN
NORTHEAST OF THE CWA...HOWEVER GFS/NAM BRING ANOTHER AREA OF
305/310K ISENTROPIC LIFT OVER THE EXTREME NORTHEASTERN PORTION OF
THE CWA...SO HAVE LEFT IN SLIGHT CHANCE POPS AT THIS TIME.

TOMORROW...WITH THE UPPER LEVEL RIDGE BUILT IN OVER THE NORTHERN
PLAINS THE MODELS ARE STRUGGLING TO COME TO A CONSENSUS ON THE
TIMING OF THIS SHORTWAVE.  SHORTWAVE WILL MOVE IN FROM THE
NORTHEAST...WHICH IS RELATIVELY RARE...AND ITS SPEED AND STRENGTH
MAY BE MODIFIED BY ANY MCS THAT DEVELOPS OVER IOWA.  THE NAM OFFERS
THE QUICKER SOLUTION...WHICH IS CLOSER TO THE UKMET SOLUTION IN
BRINGING THE SHORTWAVE INTO NE KS BY 15Z.  GFS IS SLOWER WITH THE
SHORTWAVE MOVING INTO NE KS JUST AFTER 18Z.  THE TIMING DIFFERENCES
WILL PLAY A MAJOR ROLE ON THE CHANCES FOR SEVERE WEATHER DURING THE
DAY MONDAY AS A FEW EXTRA HOURS OF DAYTIME HEATING AHEAD OF THE
SHORTWAVE WOULD SIGNIFICANTLY INCREASE INSTABILITY.  THE MID TO
UPPER LEVEL FLOW DOES INCREASE AS THE SHORTWAVE APPROACHES...SO
GIVEN SUFFICIENT INSTABILITY THERE IS A CHANCE FOR SOME ORGANIZED
CONVECTION WITH THE NAM ADVERTISING AROUND 30-35 KTS OF DEEP LAYER
SHEAR.  BECAUSE OF FEEDBACK PROBLEMS THE 22/12Z GFS HAD MUCH GREATER
DEEP LAYER SHEAR...ON THE ORDER OF 60-70 KTS...HOWEVER THIS LOOKS
VERY UNREALISTIC AS OMEGA AND VORTICITY FIELDS ARE MUCH MORE
AMPLIFIED THAN THEY SHOULD BE.  WITH THE EXPECTED INCREASE IN MID TO
UPPER LEVEL FLOW...ESPECIALLY WITH THIS FLOW OUT OF THE
NORTHEAST...THERE IS AT LEAST SOME SUPPORT FOR A SUPERCELL STORM
MODE WITH THE AMOUNT OF INSTABILITY THE BIGGEST QUESTION MARK AT
THIS TIME.  IF THE NAM IS CORRECT CLOUD COVER AND MORNING CONVECTION
COULD PREVENT ENOUGH DAYTIME HEATING FOR ORGANIZED SEVERE CONVECTION
TO DEVELOP.  IF THE GFS TIMING IS CORRECT COULD SEE A BIGGER THREAT
FOR SEVERE WEATHER TOMORROW.  THE MAIN SEVERE HAZARDS WOULD BE LARGE
HAIL AND DAMAGING OUTFLOW WINDS AS LOW LEVEL SHEAR VALUES REMAIN TOO
SMALL FOR A SERIOUS TORNADO THREAT...HOWEVER WITH ANY SUPERCELL
THUNDERSTORM CANNOT RULE OUT THE POSSIBILITY FOR AN ISOLATED TORNADO
AS A WELL DEVELOPED SUPERCELL COULD BE STRONG ENOUGH TO STRETCH
AMBIENT VORTICITY VERTICALLY AND PRODUCE A TORNADO.  WITH HIGH
CONFIDENCE IN THE SHORTWAVE PASSAGE...HAVE RAISED POPS INTO THE
LIKELY CATEGORY ACROSS NORTHEAST COUNTIES TOMORROW...AND UPPED POPS
INTO THE 50 PERCENT RANGE FOR ALL AREAS NORTH OF INTERSTATE 35.
MODELS ALL BRING PRECIPITABLE WATER VALUES BACK UP INTO THE 1.75 TO
2.0 INCH RANGE...SO LOCALLY HEAVY RAINFALL CAUSING FLASH FLOODING
PROBLEMS IS POSSIBLE.  BECAUSE SHORTWAVE IS EXPECTED TO REMAIN
PROGRESSIVE WOULD NOT ANTICIPATE A WIDESPREAD FLOODING PROBLEM.
WITH LIKELY POPS NORTHEAST...HAVE UNDERCUT MAV GUIDANCE ON HIGHS BY
SEVERAL DEGREES.  FURTHER WEST MORE DAYTIME HEATING IS LIKELY SO
REMAINED CLOSE TO MAV NUMBERS.

MONDAY NIGHT THROUGH TUES...GFS AND NAM SUGGEST SHORTWAVE FEATURE
TO MOVE THROUGH THE STATE IN THE LATE EVENING HOURS...WITH CURRENT
SPEEDS PROGRESSING MOST PRECIP SOUTHWEST OF THE CWA AFTER
MIDNIGHT. WILL CARRY A CHANCE POP ALL NIGHT TO ALLOW FOR TIMING
DIFFERENCES. WOULD EXPECT THEN TO SEE A BRIEF PERIOD OF SUBSIDENCE
BEHIND THE WAVE ON TUESDAY...BUT DEPENDING ON AMOUNT OF WARMING
ALOFT MAY ALSO GET SOME AFTERNOON ISOLD CONVECTION. WILL DIMINISH
POPS NORTHEAST TO SOUTHWEST INTO TUES EVENING. MID LEVEL TEMPS
AROUND 20C COULD GET TEMPS BACK IN THE UPPER 80S LOWER 90S
ESPECIALLY WITH SOME SUN BREAKING THROUGH TUESDAY.

WED-SUN...RIDGE THEN FLATTENS ACROSS THE NORTHERN US ON WED WHILE
UPPER LOW ON THE EAST COAST MAY CONTINUE TO SIT OVER THE OHIO
VALLEY. ABOUT HALF THE ENSEMBLES BRING THE TROF WESTWARD WHILE THE
REST CARRY IT BACK OFFSHORE. CURRENT OPERATIONAL GFS TAKES ENERGY
THAT MOVES ACROSS SOUTHERN CANADA AND DROPS IT INTO THE BACKSIDE
OF THE UPPER TROF...TRANSITIONING OUR AREA TO NORTHWEST FLOW AND
SLIDING A FRONT SOUTHWARD INTO THE STATE FRIDAY. SOUTHERN PROGRESS
IS SLOW AS FRONT ONCE AGAIN BECOMES PARALLEL TO UPPER FLOW AS TROF
PROGRESSES EAST. WILL LINGER POPS INTO SATURDAY THEN CARRY A DRY
FORECAST FOR SUNDAY. CERTAINLY MANY VARIABLES IN PLAY...ESPECIALLY
FOR FRIDAY AND BEYOND. HAVE GONE VERY CLOSE TO HPC GUIDANCE MOST
GRIDS.

&&

.AVIATION...

INITIAL AVIATION CONCERNS ARE ONCE AGAIN THE POSSIBILITY FOR AN
ISOLATED THUNDERSTORM TO HIT A TAF SITE.  THIS SEEMS MORE LIKELY
OVER TOP AND FOE THIS AFTERNOON AS CONVERGENCE AXIS HAS SHIFTED
EAST...HOWEVER WEAK SHORTWAVE AND AFTERNOON HEATING HAS ALLOWED
CONVECTION TO DEVELOP OVER MHK AGAIN THIS AFTERNOON...SO
THUNDERSTORMS REMAIN POSSIBLE THROUGH SUNSET.  COULD SEE LOWER
CLOUDS HANG IN OVER TOP AND FOE TONIGHT AS ISENTROPIC LIFT ONCE
AGAIN INITIATES AFTER SUNSET.  NEXT CONCERN IS THE PASSAGE OF
POSSIBLE THUNDERSTORM COMPLEX OVER TAF SITES TOMORROW AFTERNOON.  AT
THIS TIME DID NOT PLACE TOMORROW CONVECTION IN THE TAFS AS
CONFIDENCE IN CONVECTION OVER TAF SITES BEFORE 18Z WAS LOW...AFTER
18Z COULD SEE CONVECTION NEAR TAF SITES.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CAVANAUGH/67
Hazardous weather outlook, Jul 22, 3:58 PM CDT, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
358 PM CDT SUN JUL 22 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-231200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
358 PM CDT SUN JUL 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT
ACROSS THE ENTIRE AREA. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH
ANY THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE AREA MONDAY
THROUGH TUESDAY NIGHT...AND AGAIN FRIDAY INTO SATURDAY. SOME OF
STORMS MONDAY AND MONDAY NIGHT MAY BE SEVERE AND MAY PRODUCE
LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH
TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

In the hours before

Special weather statement, Jul 22, 6:10 PM CDT, 2 hours 5 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
610 PM CDT SUN JUL 22 2007

KSZ036-037-222330-
GEARY-MORRIS-
610 PM CDT SUN JUL 22 2007

THROUGH 630 PM CDT...A STRONG THUNDERSTORM WILL REMAIN NEARLY
STATIONARY  ACROSS PORTIONS OF SOUTHWESTERN GEARY AND NORTHWESTERN
MORRIS COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...WINDS UP TO 40
MPH AND TORRENTIAL RAINFALL. THE THUNDERSTORM WILL AFFECT THE
COMMUNITIES OF OLSON AND SKIDDY AS WELL AS RURAL AREAS OF THE
COUNTIES.
Special weather statement, Jul 22, 6:44 PM CDT, 1 hour 31 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
644 PM CDT SUN JUL 22 2007

KSZ035-037-230000-
DICKINSON-MORRIS-
644 PM CDT SUN JUL 22 2007

THROUGH 700 PM CDT...A THUNDERSTORM WILL MOVE SOUTHWEST AT 5 MPH
ACROSS PORTIONS OF EASTERN DICKINSON AND NORTHWESTERN MORRIS
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS
STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40
TO 50 MPH AND TORRENTIAL RAINFALL. SOME COMMUNITIES THAT COULD BE
AFFECTED INCLUDE WOODBINE.
Local storm report, Jul 22, 6:55 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
655 PM CDT SUN JUL 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     TSTM WND DMG     11 SSW JUNCTION CITY    38.88N 96.91W
07/22/2007                   GEARY              KS   EMERGENCY MNGR

            APPROXIMATELY 8 TREES WITH TRUNKS UP TO 2 FEET IN
            DIAMETER WERE BLOWN OVER BY THUNDERSTORM WINDS...NEAR THE
            INTERSECTION OF HWYS 157 AND 77.

&&

EK

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 7:02 AM CDTFlash Flood WarningTOPWabaunsee3 hr
Jul 23, 8:38 AM CDTFlash Flood WarningTOPBrown4 hr
Jul 23, 9:45 AM CDTFlash Flood WarningTOPJackson3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.